Tuesday, October 26, 2010

Miracle drug?

A 72 year-old man who received a kidney transplant 5 years ago comes for a routine follow up. He is a quite active guy who recently traveled to Asia. His only major issue after transplant has been repetitive skin cancers requiring frequent resections. Today he complains of increased dyspnea. With the history of travel to Asia, I started to think of all the possible atypical bugs he might have caught in the setting of his immunosuppressed state. However, one aspect of his history was interesting. He had been recently switched to sirolimus in attempt to decrease his skin cancers. Sirolimus is a macrolide antibiotic, produced by Streptomyces hygroscopicus. Its discovery is quite interesting so let me diverge here for a second.

Let’s head to the Pacific Ocean, more specifically Easter Island or Rapa Nui, a volcanic island and a World Heritage Site. This island became famous for its 887 extant monumental statues, called moai (Figure), created by the early Rapanui people. Its original population was completely devastated by the introduction of diseases carried by European colonizers in 1860. A Canadian Medical Expedition in 1964 isolated from its soil a compound that was shown to have antifungal properties. They brought the compound back home and were excited by its potential antimicrobial properties. The compound
failed as an antibiotic, however it demonstrated potent immunosuppressant properties. They called the compound Rapamycin.

When it was first introduced in the market, Rapamycin had the
promise to decrease CNI toxicity and improve allograft outcomes. However, side effects limited its use and the promised improve in graft survival did not prevail in clinical trials.

main side effects of sirolimus therapy are thrombocytopenia, hyperlipidemia, edema, and rash. Rapamycin may also cause lung toxicity in up to 5% of patients and it doesn’t seem to be dose-dependent. The exact mechanism is unknown but it usually completely resolves after stopping the drug. Risk factors include late switch from tacrolimus, poor renal function and older age; initial presentation varies between 3-14 months. Finally, rapamycin can also cause increased proteinuria in some patients. The latter is possibly related to podocyte toxicity via inhibition of VEGF and/or via decrease expression of nephrin.

Going back to the case, infectious workup was negative. We decided to stop his sirolimus with the presumed dx of lung toxicity from Rapa. Repeat imaging 2 weeks later showed complete resolution of symptoms. In general, sirolimus should not be used if creatinine is above 2mg/dl or proteinuria is above 500mg/dl. After a switch in transplant recipients, it is necessary to carefully monitor the creatinine since it is a weaker immunosuppressive drug than FK and it has showed an increased incidence of angioedema when combined to ACEI.

Despite all that, rapamycin has shown great promise in multiple fields, including reducing malignancies, decreasing vascular smooth muscle proliferation after stenting, decreasing LVH in patients with CKD, decreasing cysts in PKD and prolonging life!!!

Similar to the Rapa Nui people when the colonizers arrived, progress come with a cost and sometimes it might be greater than we can tolerate.

No comments: